Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 11, 2021, 6:08 PM EDT for Cabell County, Putnam County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 11, 2021, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
Counties Cabell County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789 WWUS81 KRLX 112208 SPSRLX Special Weather Statement National Weather Service Charleston WV 608 PM EDT Sun Jul 11 2021 WVZ005>007-013>015-112245- Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam- 608 PM EDT Sun Jul 11 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MASON... CABELL...WESTERN KANAWHA...PUTNAM...NORTHERN LINCOLN AND NORTHEASTERN WAYNE COUNTIES... At 608 PM EDT, radar indicated strong thunderstorms were located along a line extending from 9 miles north of Milton to near Beech Fork State Park. Movement was east at 30 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Nitro, Winfield, Hamlin, St. Albans, Hurricane, Barboursville, Milton, Eleanor, Buffalo, Ona, Culloden, Tornado, Teays Valley, Alum Creek, West Hamlin, Bancroft, Salt Rock and Fraziers Bottom. This includes Interstate 64 in West Virginia between mile markers 18 and 45. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3867 8180 3829 8184 3825 8236 3857 8223 TIME...MOT...LOC 2208Z 256DEG 27KT 3857 8217 3826 8232 $$ MEK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 4:57 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 11, 4:57 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 457 PM EDT Sun Jul 11 2021 .SYNOPSIS... A warm, moist air mass remains over the area resulting in a stretch of daily late day shower and storm chances. && .NEAR TERM /THROUGH MONDAY/... As of 457 PM Sunday... Severe thunderstorm watch has been issued for our northern WV counties since last AFD update but storms have really struggled so far, probably owing to meager mid level lapse rates. In fact, may have to start canceling some of the western counties now that temps in those areas have lowered to the low to mid 70s after several rounds of showers/storms. However, where the atmosphere has not been worked over yet, the CKB forecast sounding from the NAM still has 1800 j/kg of CAPE and 0-6km shear of 25-30 kts late this afternoon. So, there is the potential for a severe storm or two to develop if updrafts can overcome the weak lapse rates. As of 1235 PM Sunday... A persistent band of elevated showers from Jackson OH to near Cleveland has continued to persist near the nose of a 30-35KT low level jet/embedded mid-level impulse. Short range models continue to indicate some weakening of the LLJ over the next few hours as it continues to shift off to the North-northeast. Away from these showers, the remainder of the forecast area sits in a weakly capped warm sector. Rather weak mid-level lapse rates of around 5.5C/km will limit MLCAPE values to around 1500J/km with peak afternoon heating amid initial deep layer shear values of 15-25KTs for much of the region. Shear values will be a bit stronger in the vicinity of the Ohio River with the proximity of the aforementioned low level jet with values of 30-35KTs possible with some better organization of storms possible. There is some question to how much surface temperatures do recover in the wake of earlier showers, and would generally expect instability values to be slightly lower than elsewhere in the forecast area. The main threat with storms that develop will be locally gusty winds and heavy rainfall given relatively strong low level lapse rates and high profile moisture content. For storms along the Ohio River into northern WV, a resurgent low level jet this evening could yield a limited temporal window for all hazards with deep layer shear values increasing to 40KTs and 0-1KM SRH edging toward 150. While a bulk of the area should see storms waning by around 8 PM with loss of heating, this resurgent low level jet and associated theta-e feed should allow storms along the Ohio River to persist into the overnight. Conditions Monday are expected to be pretty similar to today with us remaining in the open warm sector of a low moving surface low over the lower Ohio Valley. Based on latest guidance, may see similar morning showers/storms west of us over central KY/southern OH as another low level jet develops. Some of this elevated convection could barely spill into our western counties toward late morning, but generally think this activity remains west of us. With daytime heating, scattered thunderstorms are expected to develop by early afternoon. Deep layer shear and mid-level lapse rates are expected to be rather weak again with around 20-25KTs and 1500J/kg MLCAPE over much of the area with mainly a gusty wind and heavy rain threat. Flow will be a bit stronger with the proximity of the previous mentioned low level jet west of the Ohio River and SPC has included this area in a marginal risk for severe storms. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 148 PM Sunday... Not much change in overall forecast thinking. Upper low will open into a wave and move north and east across the Great Lakes region. Showers and thunderstorms will increase in coverage during the day Tuesday. Storms will contain heavy downpours and localized flooding will be possible in locations that receive repetitive downpours. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 1155 AM Sunday... A little less thunderstorm activity expected on Wednesday and Thursday, with showers and storms mainly diurnally driven, although a weak disturbance crossing on Wednesday may help to trigger a little more convection than on Thursday. Otherwise, by Friday into the weekend, another disturbance will move into the Great Lakes region. Most of the activity will remain north and west of the CWA, but none the less, will see an uptick in shower and storm activity. Continued hot and humid during the period with heavy downpours accompanying any storms. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... As of 1235 PM Sunday... Elevated showers across SE OH and NW WV will exit north over the next hour or so. Additional surface based convection is expected to fill in across the area through early afternoon. Any storms will be capable of producing localized gusty winds and very heavy rain which may reduce visibility to less than a mile at times. This activity will largely fade with loss of heating this evening, except across SE OH and NW WV where storms may latch onto mass convergence along a resurgent low level jet. If this occurs, storms may persist well into the overnight mainly affecting PKB. Mid-level cloud cover and modest boundary layer flow should help to keep the the risk of valley fog down overnight, but couldn't rule out some visibility reductions in more protected mountain valleys, especially if they receive measurable rain this afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and extent of showers/storms may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... No widespread IFR forecast, brief IFR possible in showers/thunderstorms each afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/SL NEAR TERM...ABE/JP SHORT TERM...SL LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Jul 11, 5:05 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 505 PM EDT Sun Jul 11 2021 OHZ066-067-075-083-084-122115- Perry-Morgan-Athens-Jackson OH-Vinton- 505 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Tonight. There are marginal risks for severe thunderstorms and excessive rainfall today and tonight. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are marginal risks for severe thunderstorms and excessive rainfall Monday and Monday night, and a marginal risk for excessive rainfall Tuesday and Tuesday night. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ076-085>087-WVZ005>011-013>015-024>027-122115- Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Mingo-Logan-Boone-Clay- 505 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. There are marginal risks for severe thunderstorms and excessive rainfall today and tonight. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms Monday and Monday night, and for excessive rainfall Tuesday and Tuesday night, although thunderstorms either day could be strong and heavy. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>526-122115- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 505 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. There are marginal risks for severe thunderstorms and excessive rainfall today and tonight. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms Monday through Tuesday could be strong and heavy. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ016>020-028>032-039-040-122115- Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour- 505 PM EDT Sun Jul 11 2021 ...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms Monday and Monday night, and for excessive rainfall Tuesday and Tuesday night, although thunderstorms either day could be strong and heavy. The best chance for the strongest, heaviest storms is during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 11, 3:27 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Sun Jul 11 2021
WVZ009-010-019-112000-
Ritchie-Wood-Pleasants-
327 PM EDT Sun Jul 11 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLEASANTS...CENTRAL
RITCHIE AND EAST CENTRAL WOOD COUNTIES...
At 326 PM EDT, a strong thunderstorm was located 7 miles west of
North Bend State Park, or 10 miles west of Harrisville, moving
northeast at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pike, Nutter Farm, Maxwell, Petroleum and Highland.
This includes Route 50 in West Virginia between mile markers 22 and
45.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3928 8090 3927 8091 3926 8091 3912 8126
3916 8132 3917 8130 3918 8130 3917 8133
3920 8137 3940 8115
TIME...MOT...LOC 1926Z 234DEG 39KT 3919 8125
MEKSpecial weather statement, Jul 11, 6:08 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 608 PM EDT Sun Jul 11 2021 WVZ005>007-013>015-112245- Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam- 608 PM EDT Sun Jul 11 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MASON... CABELL...WESTERN KANAWHA...PUTNAM...NORTHERN LINCOLN AND NORTHEASTERN WAYNE COUNTIES... At 608 PM EDT, radar indicated strong thunderstorms were located along a line extending from 9 miles north of Milton to near Beech Fork State Park. Movement was east at 30 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Nitro, Winfield, Hamlin, St. Albans, Hurricane, Barboursville, Milton, Eleanor, Buffalo, Ona, Culloden, Tornado, Teays Valley, Alum Creek, West Hamlin, Bancroft, Salt Rock and Fraziers Bottom. This includes Interstate 64 in West Virginia between mile markers 18 and 45. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3867 8180 3829 8184 3825 8236 3857 8223 TIME...MOT...LOC 2208Z 256DEG 27KT 3857 8217 3826 8232 MEK
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:27 PM EDT | Special Weather Statement | RLX | Pleasants | 33 min |
| Jul 11, 6:50 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Jul 11, 7:16 PM EDT | Special Weather Statement | RLX | Lincoln | 29 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.